Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 124, NWS Wichita, KS

July 13, 2020Harper County, Kingman County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 13, 2020, 1:42 AM CDT for Harper County, Kingman County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2020, 1:42 AM CDT (06:42 UTC)
Expired
Jul 13, 2020, 2:18 AM CDT
In force
36 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Harper County, KS, Kingman County, KS

The radar

The Vance AFB radar (KVNX), 65 km from the middle of the area, began a volume at 06:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1825 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1825 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1984 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

733 
WUUS53 KICT 130642
SVRICT
KSC077-095-130730-
/O.NEW.KICT.SV.W.0124.200713T0642Z-200713T0730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
142 AM CDT Mon Jul 13 2020

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Harper County in south central Kansas...
  Kingman County in south central Kansas...

* Until 230 AM CDT.

* At 142 AM CDT, severe thunderstorms were located along a line
  extending from near Preston to 5 miles southeast of Nashville to 5
  miles southeast of Hazelton, moving east at 40 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Kingman, Anthony, Harper, Attica, Norwich, Cunningham, Nashville,
  Murdock, Waterloo, Willowdale, Zenda, Spivey, Bluff City,
  Cleveland, Danville, Penalosa, Waldron, Freeport, Kingman Airport
  and Corwin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 9835 3738 9835 3739 9846 3773 9846
      3773 9794 3738 9780 3700 9780
TIME...MOT...LOC 0642Z 275DEG 33KT 3773 9856 3738 9836 3701 9836 

HAIL...0.75IN
WIND...60MPH
 
$$

DARMOFAL
3 follow-up statements
067 
WWUS53 KICT 130656
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
156 AM CDT Mon Jul 13 2020

KSC077-095-130730-
/O.CON.KICT.SV.W.0124.000000T0000Z-200713T0730Z/
Harper KS-Kingman KS-
156 AM CDT Mon Jul 13 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR HARPER AND KINGMAN COUNTIES...

At 156 AM CDT, severe thunderstorms were located along a line
extending from 5 miles north of Cunningham to 8 miles north of Attica
to 6 miles northeast of Amorita, moving east at 40 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Kingman, Anthony, Harper, Attica, Norwich, Cunningham, Nashville,
Murdock, Waterloo, Willowdale, Zenda, Spivey, Bluff City, Cleveland,
Danville, Penalosa, Waldron, Freeport, Kingman Airport and Corwin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 9835 3738 9835 3739 9846 3773 9846
      3773 9794 3738 9780 3700 9780
TIME...MOT...LOC 0656Z 275DEG 33KT 3772 9843 3737 9823 3700 9823 

HAIL...0.75IN
WIND...60MPH
 
$$

DARMOFAL
498 
WWUS53 KICT 130709
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
209 AM CDT Mon Jul 13 2020

KSC077-095-130730-
/O.CON.KICT.SV.W.0124.000000T0000Z-200713T0730Z/
Harper KS-Kingman KS-
209 AM CDT Mon Jul 13 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR HARPER AND KINGMAN COUNTIES...

At 208 AM CDT, severe thunderstorms were located along a line
extending from 6 miles west of Kingman to near Harper to 5 miles
northeast of Manchester, moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Kingman, Anthony, Harper, Attica, Norwich, Cunningham, Nashville,
Murdock, Waterloo, Willowdale, Zenda, Spivey, Bluff City, Cleveland,
Danville, Penalosa, Waldron, Freeport, Kingman Airport and Corwin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 9835 3738 9835 3739 9846 3773 9846
      3773 9794 3738 9780 3700 9780
TIME...MOT...LOC 0708Z 277DEG 37KT 3763 9824 3734 9804 3704 9795 

HAIL...<.75IN
WIND...60MPH
 
$$

DARMOFAL
206 
WWUS53 KICT 130718
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
218 AM CDT Mon Jul 13 2020

KSC077-095-130728-
/O.CAN.KICT.SV.W.0124.000000T0000Z-200713T0730Z/
Harper KS-Kingman KS-
218 AM CDT Mon Jul 13 2020

...THE SEVERE THUNDERSTORM WARNING FOR HARPER AND KINGMAN COUNTIES IS
CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with these thunderstorms.

LAT...LON 3700 9835 3738 9835 3739 9846 3773 9846
      3773 9794 3738 9780 3700 9780
TIME...MOT...LOC 0717Z 275DEG 33KT 3762 9813 3733 9793 3703 9784 

$$

DARMOFAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 11:40 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 12, 11:40 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1140 PM CDT Sun Jul 12 2020

.SYNOPSIS...
Issued at 403 PM CDT Sun Jul 12 2020

A trough is set up over the eastern third of the CONUS with multiple
associated waves. There is a ridge positioned over the central
portion of the CONUS with a subtle wave along the Front Range and
trough over western Canada/Pacific Northwest. Drier and cooler air
following the cold frontal passage of yesterday made a definite
difference in how it felt outside. Afternoon temperatures across
Kansas were generally around 90 degrees which is close to the
seasonal normal values which are in the lower 90s. It will be a
nice evening for anyone who desires to spend the time outdoors.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 403 PM CDT Sun Jul 12 2020

Highlights:

1) Scattered thunderstorm chances throughout

2) Seasonal temperatures Monday and Wednesday except in north
central KS

3) Warmer on Tuesday

Challenge and changes: Precipitation chances and coverage

The pattern makes an eastward shift to start the week. Scattered
thunderstorm development along the Front Range which will move
into western Kansas this evening tonight may clip Harper and
Kingman counties tonight. There are only slight chances that this
would happen. Temperatures should stay seasonal on Monday with
highs in the lower 90s.

Subtle waves are anticipated each night through this period
which will bring scattered chances for thunderstorms every night
into early the next day. There could be strong to marginally severe
thunderstorms with any that develop. For Monday night into early
Tuesday, the focus will be over the northern half of Kansas. Greater
coverage is expected Tuesday night into early Wednesday. Changes to
the chances for precipitation have been made with this forecast
issuance and will probably occur with the next one as well. Overall
the theme of the forecast is the same for this time period.

.LONG TERM...(Thursday through Sunday)
Issued at 403 PM CDT Sun Jul 12 2020

Highlight: Warmer with highs around 100 for Friday to next Sunday

As mentioned in the previous discussion, the ridge will try to build
in for the end of the week into next weekend. Models specifically
the GFS continue to show subtle features as noticed for the first
part of this forecast. This could make a difference to the potential
high temperatures as mentioned previously. At this point, the
forecast is to have a warm up thus negating any influence from the
impulses. Temperatures are expected to increase to around 100
degrees for Friday to next Sunday. Dewpoints are anticipated to be
lower than yesterday with calculated heat indices in the 100 to 105
range. Southerly winds should range from 10-15 mph; this should help
with the "feels like" factor as well. While it will be hot, it is
not anticipated to feel as bad as it did on this past Saturday.
There could easily and likely be changes to this part of the
forecast especially if the ridge does not build in as it could.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1137 PM CDT Sun Jul 12 2020

A complex of storms coming out of the high plains of northwest
Kansas will graze the western portion of our forecast area. As it
continues eastward, we expect it to deteriorate as the better
instability is progged to remain west of our forecast area. So
other than a few sprinkles, VFR is anticipated at our TAF sites.
Light southeast winds will increase as we move through the day on
Monday with wind gusts around 25 knots possible across south
central KS during the afternoon hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    69  93  74  98 /  20  10  10  10
Hutchinson      69  94  72  96 /  10  10  20  10
Newton          68  92  72  96 /  10  10  20  10
ElDorado        69  92  73  95 /  10  10  10  10
Winfield-KWLD   69  92  74  98 /  20  10  10  10
Russell         68  94  70  92 /  20   0  20  10
Great Bend      68  94  70  93 /  20   0  20  10
Salina          68  94  73  96 /   0   0  20  10
McPherson       68  93  72  96 /  10  10  20  10
Coffeyville     67  91  74  95 /  10  10  10  10
Chanute         67  91  74  95 /   0  10  10  10
Iola            67  90  73  95 /   0  10  10  10
Parsons-KPPF    67  91  74  94 /  10  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...VJP
SHORT TERM...VJP
LONG TERM...VJP
AVIATION...MWM
Hazardous weather outlook, Jul 12, 10:24 PM CDT, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1024 PM CDT Sun Jul 12 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-140330-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1024 PM CDT Sun Jul 12 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

There is a slight chance for thunderstorms late tonight along and
west of a line from Russell to Winfield. Strong or severe storms are
not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There will be slight chances for thunderstorms periodically from
Monday night through Thursday night. A few strong to marginally
severe storms will be possible.

Heat indices will hover near 100 degrees across southern Kansas
during the afternoon hours on Tuesday. There is a better chance for
much of the area experiencing heat indices from 100 to 105 degrees
during the afternoon hours on Thursday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Jul 13, 12:04 AM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Wichita KS
1204 AM CDT Mon Jul 13 2020

KSZ047-130530-
Barton KS-
1204 AM CDT Mon Jul 13 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Barton County in central Kansas...

* Until 1230 AM CDT.

* At 1200 AM CDT...National Weather Service meteorologists were
  tracking thunderstorms over southwest Barton county...moving
  southeast at 45 mph.

outflow wind gusts of 40 to 50 mph will be possible in vicinity of
the storms.

* Locations impacted include...
  Great Bend, Hoisington, Ellinwood, Claflin, Pawnee Rock, Albert,
  Olmitz, Galatia, Susank, Great Bend Airport, Cheyenne Bottoms and
  Odin.

LAT...LON 3869 9903 3870 9848 3826 9848 3826 9903
TIME...MOT...LOC 0502Z 312DEG 37KT 3835 9886

DARMOFAL
Special weather statement, Jul 13, 1:28 AM CDT, 14 minutes before
Special Weather Statement
National Weather Service Wichita KS
128 AM CDT Mon Jul 13 2020

KSZ067-082-091-130700-
Reno KS-Harper KS-Kingman KS-
128 AM CDT Mon Jul 13 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Reno County in south central Kansas...
  Harper County in south central Kansas...
  Western Kingman County in south central Kansas...

* Until 200 AM CDT.

* At 125 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Byers to near Isabel to 5 miles east of Kiowa...and moving east at
  40 mph.

wind gusts up to 50 mph will be possible with these storms and pea
sized hail.

* Locations impacted include...
  Kingman, Anthony, Harper, Attica, Cunningham, Turon, Sylvia,
  Plevna, Nashville, Willowdale, Zenda, Spivey, Langdon, Cleveland,
  Penalosa, Waldron, Corwin, Rago, Crystal Springs and Kingman
  Airport.

LAT...LON 3700 9835 3738 9835 3739 9846 3798 9847
      3804 9826 3741 9803 3700 9799
TIME...MOT...LOC 0627Z 272DEG 31KT 3783 9883 3740 9852 3699 9839

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 12:04 AM CDTSpecial Weather StatementICTBarton26 min
Jul 13, 1:28 AM CDTSpecial Weather StatementICTHarper, Kingman32 min
Jul 13, 2:20 AM CDTSpecial Weather StatementICTSumner25 min
Jul 13, 2:49 AM CDTSpecial Weather StatementICTHarper26 min
Jul 13, 3:13 AM CDTSpecial Weather StatementICTHarper32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.